Format

Send to

Choose Destination
BMC Med. 2004 Apr 2;2:8.

Association between the number of coadministered P-glycoprotein inhibitors and serum digoxin levels in patients on therapeutic drug monitoring.

Author information

1
Department of Medical Sciences, Uppsala University, Uppsala, Sweden. gunilla.englund@farmaci.uu.se <gunilla.englund@farmaci.uu.se>

Abstract

BACKGROUND:

The ABC transporter P-glycoprotein (P-gp) is recognized as a site for drug-drug interactions and provides a mechanistic explanation for clinically relevant pharmacokinetic interactions with digoxin. The question of whether several P-gp inhibitors may have additive effects has not yet been addressed.

METHODS:

We evaluated the effects on serum concentrations of digoxin (S-digoxin) in 618 patients undergoing therapeutic drug monitoring. P-gp inhibitors were classified as Class I, with a known effect on digoxin kinetics, or Class II, showing inhibition in vitro but no documented effect on digoxin kinetics in humans. Mean S-digoxin values were compared between groups of patients with different numbers of coadministered P-gp inhibitors by a univariate and a multivariate model, including the potential covariates age, sex, digoxin dose and total number of prescribed drugs.

RESULTS:

A large proportion (47%) of the digoxin patients undergoing therapeutic drug monitoring had one or more P-gp inhibitor prescribed. In both univariate and multivariate analysis, S-digoxin increased in a stepwise fashion according to the number of coadministered P-gp inhibitors (all P values < 0.01 compared with no P-gp inhibitor). In multivariate analysis, S-digoxin levels were 1.26 +/- 0.04, 1.51 +/- 0.05, 1.59 +/- 0.08 and 2.00 +/- 0.25 nmol/L for zero, one, two and three P-gp inhibitors, respectively. The results were even more pronounced when we analyzed only Class I P-gp inhibitors (1.65 +/- 0.07 for one and 1.83 +/- 0.07 nmol/L for two).

CONCLUSIONS:

Polypharmacy may lead to multiple drug-drug interactions at the same site, in this case P-gp. The S-digoxin levels increased in a stepwise fashion with an increasing number of coadministered P-gp inhibitors in patients taking P-gp inhibitors and digoxin concomitantly. As coadministration of digoxin and P-gp inhibitors is common, it is important to increase awareness about P-gp interactions among prescribing clinicians.

PMID:
15061868
PMCID:
PMC411066
DOI:
10.1186/1741-7015-2-8
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center